Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 237, NWS St. Louis, MO

July 5, 2023Monroe County, Randolph County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 5, 2023, 2:36 PM CDT for Monroe County, Randolph County, Saint Clair County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2023, 2:36 PM CDT (19:36 UTC)
Expired
Jul 5, 2023, 2:57 PM CDT
In force
21 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

292 
WUUS53 KLSX 051936
SVRLSX
ILC133-157-163-052015-
/O.NEW.KLSX.SV.W.0237.230705T1936Z-230705T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
236 PM CDT Wed Jul 5 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Monroe County in southwestern Illinois...
  North central Randolph County in southwestern Illinois...
  South central St. Clair County in southwestern Illinois...

* Until 315 PM CDT.

* At 236 PM CDT, a severe thunderstorm was located near Red Bud, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Red Bud, Baldwin, Prairie, Lenzburg, Ruma, and Houston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3813 9000 3827 8997 3827 8989 3829 8981
      3822 8976 3813 8976
TIME...MOT...LOC 1936Z 288DEG 3KT 3824 8992 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
1 follow-up statement
942 
WWUS53 KLSX 051957
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
257 PM CDT Wed Jul 5 2023

ILC133-157-163-052007-
/O.CAN.KLSX.SV.W.0237.000000T0000Z-230705T2015Z/
Monroe IL-Randolph IL-St. Clair IL-
257 PM CDT Wed Jul 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE...NORTH
CENTRAL RANDOLPH AND SOUTH CENTRAL ST. CLAIR COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3813 9000 3827 8997 3827 8989 3829 8981
      3822 8976 3813 8976
TIME...MOT...LOC 1954Z 288DEG 3KT 3823 8990 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:10 PM CDT, 26 minutes earlier.

Area forecast discussion, Jul 5, 2:10 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
210 PM CDT Wed Jul 5 2023

.SHORT TERM...  (Through Late Thursday Night)
Issued at 209 PM CDT Wed Jul 5 2023

Thunderstorms have developed across the central CWA along a old
outflow boundary early this afternoon.  Expect storms to continue to
develop along and ahead of the this boundary into the early evening
as MLCAPES will be in the 2000-3000 J/kg range.  Deep layer shear is
weak which does not support organized convection, but there is a
weakening MCV moving across the area that is helping to generate the
lift for the storms.  The SPC microburst composite and hail
parameters are both suggest the potential for isolated severe
thunderstorms through early this evening.

Surface analysis is showing the actual cold front over eastern Iowa
and northwest Missouri.  Latest RAP has this front moving southeast
through the CWA tonight. Expect most of the rain to move east and
south of the area by late this evening.  Will keep with a chance of
showers and thunderstorms over parts of central and southeast
Missouri into southwest Illinois on Thursday as the GFS/NAM are
showing a weak shortwave trough moving quickly from the central
Plains into the mid South.

Lows tonight will be close to normal and temperatures on Thursday
and Thursday night will be a bit below normal with cold air
advection behind the front.

Britt

.LONG TERM...  (Friday through Next Wednesday)
Issued at 209 PM CDT Wed Jul 5 2023

There is good agreement amongst the ensembles that the upper pattern
will become more amplified over the weekend into early next week as
an upper ridge builds over the Rockies and a upper low deepens near
Hudson Bay.  This will cause the quasi-zonal flow over the area on
Friday to turn northwesterly by early next week.  Within this flow,
the deterministic models are showing multiple shortwave troughs
moving through Missouri and Illinois Friday through Sunday with a
surface trough moving across the area on Saturday.  Will keep
chances for showers and thunderstorms going through the weekend with
likely/categorical PoPs Friday night into Saturday.  Chances will be
lower Monday into Tuesday as a surface high moves across the area
before another trough moves into the area by the middle of next week.

Temperatures Friday through Sunday will likely be below normal with
the clouds and the chance for rain.  Highs will be climb closer to
normal by next week as 850mb temperatures climb into the 15-20C
range and the surface flow turns out of the southwest.  This is
reflected well in the ensemble temperature plumes including the NBM.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1220 PM CDT Wed Jul 5 2023

There will be a 2-4 hour window of thunderstorms early in the
period at UIN, STL, SUS, and CPS. These thunderstorms will likely
produce brief MVFR, possible IFR ceilings and visibilities in
heavy rain. Otherwise, mainly dry and VFR conditions are expected
the rest of the period with winds turning out of the west to
northwest around 8 knots.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 5, 3:47 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
347 AM CDT Wed Jul 5 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
347 AM CDT Wed Jul 5 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a slight risk of strong to severe storms today into
this evening. The main threat will be damaging winds, with large
hail also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Thursday. Then another chance
for thunderstorms Friday afternoon through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through this evening.

Byrd

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:29 PM CDTSevere Thunderstorm WarningLSXBrown18 min
Jul 5, 2:18 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair30 min
Jul 5, 3:29 PM CDTAreal Flood AdvisoryLSXRandolph, Saint Clair88 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.